Michigan, 2019

Damaging Winds in Michigan, July 29, 2019

July 29, 2019 · NWS GRR · 2 events in 2 counties and zones

Isolated severe storms produced sporadic wind damage in the form of a few downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated severe storms produced sporadic wind damage in the form of a few downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 29, 10:56 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 29, 10:56 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1156 AM EDT Mon Jul 29 2019

LATEST UPDATE...
Update/Marine

.SYNOPSIS...
Issued at 240 AM EDT Mon Jul 29 2019

- Scattered showers and thunderstorms this afternoon

- Hazardous swim and boating conditions today

- Quiet weather pattern starts Tuesday

&&

.UPDATE...
Issued at 1156 AM EDT Mon Jul 29 2019

A cold front stretches from eastern Wisconsin back to the
southwest into eastern Iowa at 11am. The southwest quarter of
Lower Michigan is squarely in the warm sector of this system with
the low located north of Lake Superior. Showers and a few embedded
thunderstorms are occurring ahead of the front in the warm sector
along and behind an outflow boundary.

This afternoon we should see showers and storms continue to expand
across Southwest Lower Michigan. Two distinct areas should
develop, the first will be within the zone of precipitation that
is already occurring. The second will be a narrow band of
showers and storms along the cold front itself which is still west
of Lake Michigan. The most likely zone to see showers and storms
will be in areas to the east of a Holland to Mt. Pleasant line.

As for any severe weather threat, it looks low given ongoing
showers/storms and clouds that will likely keep instability in the
lower end of the spectrum. Wind shear is also low today which will
not be good for severe weather chances. Cannot rule out some gusty
winds with the best cores this afternoon with winds to around 50
mph. This is a fairly low probability though.

&&

.DISCUSSION...(Today through next Sunday)
Issued at 240 AM EDT Mon Jul 29 2019

The main challenges with the forecast deals with timing and
impacts of the thunderstorms today.

A low level jet will arrive into MI early this morning. This
feature will draw up an increasingly moist and unstable airmass. A
cold front is shown to push in from the west this morning into the
early afternoon hours. In addition a 500 mb shortwave moves in
during the day. Thus showers and thunderstorms will be on the
increase today before diminishing this evening. Overall though the
mid level lapse rates are not forecasted to be that steep. Deep
layer shear is shown to be not that strong either. As a result it
looks like the storms today will be mostly weak with locally heavy
downpours. A few strong storms could occur but at this time the
overall severe risk is forecasted to be low. Eastern parts of the
CWA around Lansing and Jackson are progged to see the lowest
lifted index values so that is the region most vulnerable for a
few strong storms.

A much more stable airmass gradually moves in behind the cold
front for Tuesday and stays over the region into the weekend.
Tuesday afternoon there is a small risk for a storm in the far
eastern parts of the CWA as the atmosphere is shown to destabilize
by early afternoon. This will need to be monitored closely. The
initially cooler than normal airmass will give way to a gradual
warming trend for the end of the week.

We will maintain the beach hazards for today. The low level jet
will strengthen the winds along the coast supporting the hazardous
conditions for most of the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 728 AM EDT Mon Jul 29 2019

One area of showers and a few thunderstorms was tracking in from
the west to start the day. These are forecasted to gradually
weaken for the morning. Impacts potential looks limited this
morning. Then for the afternoon the showers and thunderstorms will
be strengthening over interior parts of the state. Local sub IFR
impacts could occur. MVFR clouds could accompany any of the
showers mainly this afternoon. A drier airmass starts to move in
overnight...supporting diminishing cloud cover. We will need to
monitor the fog risk though as the daytime rain could increase
the fog risk for later at night.

&&

.MARINE...
Issued at 1156 AM EDT Mon Jul 29 2019

Have opted to keep the marine headlines going a bit longer as the
core of the strongest winds are still working through. The winds
will be dropping through the afternoon. At this point all winds
and waves are below criteria, but we want to give a little bit of
a buffer to allow conditions to subside further. Likely at the
400pm issuance we will drop the marine headlines.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through late tonight for MIZ037-043-050-
     056-064.

LM...Small Craft Advisory until 1 AM EDT Tuesday for LMZ845>849.

&&

UPDATE...Duke
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
MARINE...Duke
Hazardous weather outlook, Jul 29, 3:15 AM EST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
415 AM EDT Mon Jul 29 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
415 AM EDT Mon Jul 29 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecasted into this evening. A few
stronger storms are possible with gusty winds being the main risk.

Hazardous swim conditions are forecasted for many of the beaches
today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-300815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
415 AM EDT Mon Jul 29 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Hazardous boating conditions for small craft are forecasted into
this evening.

A few thunderstorms are possible into this evening. Gusty winds
and cloud to water lightning strikes are the main hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 29, 12:30 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
130 PM EDT Mon Jul 29 2019

MIZ043>046-050>052-056>059-064>067-071>074-291845-
Oceana-Clinton-Isabella-Gratiot-Ingham-Calhoun-Mecosta-Allegan-
Ottawa-Barry-Van
Buren-Jackson-Kalamazoo-Montcalm-Muskegon-Ionia-Eaton-Newaygo-Kent-
130 PM EDT Mon Jul 29 2019

...Strong thunderstorms continuing today...

Strong thunderstorms with gusts approaching 50 mph, frequent
lightning, and heavy rain will move east at 35 mph across Ionia,
Lyons, Portland, and Saint Johns by 230 PM EDT. Additional
thunderstorms crossing Lake Michigan will affect much of southwest
Lower Michigan this afternoon with an additional threat of heavy
rain, frequent lightning, and possible nuisance flooding.

Frequent cloud to ground lightning and low visibilities in very
heavy rain can be expected with these storms. Seek a safe shelter
inside a building or vehicle if skies darken in your area.

LAT...LON 4207 8622 4224 8622 4224 8637 4258 8623
      4298 8622 4362 8654 4382 8643 4381 8461
      4347 8461 4346 8437 4278 8436 4278 8416
      4208 8413 4207 8414
TIME...MOT...LOC 1720Z 266DEG 32KT 4301 8499 4254 8534

TJT

The radar

The Grand Rapids radar (KGRR), 31 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ionia

When
July 29, 12:30 PM EST
Where
Ionia County, 2.53 mi E of Saranac
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.930, -85.170

Several trees and power lines were blown down.

Thunderstorm Wind, Jackson

When
July 29, 1:05 PM EST to 1:10 PM EST
Where
Jackson County, 0.51 mi W of Greenbrier
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.200, -84.440

Several trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844714, 844719.